Bernoulli

  • Bernoulli
  • Volume 24, Number 1 (2018), 772-800.

Second and third orders asymptotic expansions for the distribution of particles in a branching random walk with a random environment in time

ZhiQiang Gao and Quansheng Liu

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Consider a branching random walk in which the offspring distribution and the moving law both depend on an independent and identically distributed random environment indexed by the time. For the normalised counting measure of the number of particles of generation $n$ in a given region, we give the second and third orders asymptotic expansions of the central limit theorem under rather weak assumptions on the moments of the underlying branching and moving laws. The obtained results and the developed approaches shed light on higher order expansions. In the proofs, the Edgeworth expansion of central limit theorems for sums of independent random variables, truncating arguments and martingale approximation play key roles. In particular, we introduce a new martingale, show its rate of convergence, as well as the rates of convergence of some known martingales, which are of independent interest.

Article information

Source
Bernoulli, Volume 24, Number 1 (2018), 772-800.

Dates
Received: September 2015
Revised: May 2016
First available in Project Euclid: 27 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.bj/1501142462

Digital Object Identifier
doi:10.3150/16-BEJ895

Mathematical Reviews number (MathSciNet)
MR3706776

Zentralblatt MATH identifier
06778347

Keywords
asymptotic expansion branching random walks central limit theorem convergence rate martingale approximation random environment

Citation

Gao, ZhiQiang; Liu, Quansheng. Second and third orders asymptotic expansions for the distribution of particles in a branching random walk with a random environment in time. Bernoulli 24 (2018), no. 1, 772--800. doi:10.3150/16-BEJ895. https://projecteuclid.org/euclid.bj/1501142462


Export citation

References

  • [1] Asmussen, S. (1976). Convergence rates for branching processes. Ann. Probab. 4 139–146.
  • [2] Asmussen, S. and Kaplan, N. (1976). Branching random walks. I. Stochastic Process. Appl. 4 1–13.
  • [3] Athreya, K.B. and Karlin, S. (1971). On branching processes with random environments. I. Extinction probabilities. Ann. Math. Stat. 42 1499–1520.
  • [4] Athreya, K.B. and Karlin, S. (1971). Branching processes with random environments. II. Limit theorems. Ann. Math. Stat. 42 1843–1858.
  • [5] Bai, Z.D. and Zhao, L.C. (1986). Edgeworth expansions of distribution functions of independent random variables. Sci. Sinica Ser. A 29 1–22.
  • [6] Baillon, J.-B., Clément, Ph., Greven, A. and den Hollander, F. (1993). A variational approach to branching random walk in random environment. Ann. Probab. 21 290–317.
  • [7] Biggins, J.D. (1990). The central limit theorem for the supercritical branching random walk, and related results. Stochastic Process. Appl. 34 255–274.
  • [8] Biggins, J.D. and Kyprianou, A.E. (2004). Measure change in multitype branching. Adv. in Appl. Probab. 36 544–581.
  • [9] Birkner, M., Geiger, J. and Kersting, G. (2005). Branching processes in random environment – a view on critical and subcritical cases. In Interacting Stochastic Systems 269–291. Berlin: Springer.
  • [10] Bovier, A. and Hartung, L. (2015). Variable speed branching Brownian motion 1. Extremal processes in the weak correlation regime. ALEA Lat. Am. J. Probab. Math. Stat. 12 261–291.
  • [11] Chen, X. (2001). Exact convergence rates for the distribution of particles in branching random walks. Ann. Appl. Probab. 11 1242–1262.
  • [12] Comets, F. and Popov, S. (2007). On multidimensional branching random walks in random environment. Ann. Probab. 35 68–114.
  • [13] Comets, F. and Popov, S. (2007). Shape and local growth for multidimensional branching random walks in random environment. ALEA Lat. Am. J. Probab. Math. Stat. 3 273–299.
  • [14] Comets, F. and Yoshida, N. (2011). Branching random walks in space-time random environment: Survival probability, global and local growth rates. J. Theoret. Probab. 24 657–687.
  • [15] Durrett, R. (1996). Probability: Theory and Examples, 2nd ed. Belmont, CA: Duxbury Press.
  • [16] Fang, M. and Zeitouni, O. (2012). Branching random walks in time inhomogeneous environments. Electron. J. Probab. 17 no. 67, 18.
  • [17] Gao, Z. and Liu, Q. (2016). Exact convergence rates in central limit theorems for a branching random walk with a random environment in time. Stochastic Process. Appl. 126 2634–2664.
  • [18] Gao, Z. and Liu, Q. (2016). First- and second-order expansions in the central limit theorem for a branching random walk. C. R. Math. Acad. Sci. Paris 354 532–537.
  • [19] Gao, Z., Liu, Q. and Wang, H. (2014). Central limit theorems for a branching random walk with a random environment in time. Acta Math. Sci. Ser. B Engl. Ed. 34 501–512.
  • [20] Gao, Z. (2016). Exact convergence rate of the local limit theorem for branching random walks on the integer lattice. Stochastic Process. Appl. To appear.
  • [21] Greven, A. and den Hollander, F. (1992). Branching random walk in random environment: Phase transitions for local and global growth rates. Probab. Theory Related Fields 91 195–249.
  • [22] Grübel, R. and Kabluchko, Z. (2016). Edgeworth expansions for profiles of lattice branching random walks. Ann. Inst. Henri Poincaré Probab. Stat. To appear. Available at arXiv:1503.04616.
  • [23] Harris, T.E. (1963). The Theory of Branching Processes. Die Grundlehren der Mathematischen Wissenschaften 119. Berlin: Springer.
  • [24] Hu, Y. and Yoshida, N. (2009). Localization for branching random walks in random environment. Stochastic Process. Appl. 119 1632–1651.
  • [25] Huang, C., Liang, X. and Liu, Q. (2014). Branching random walks with random environments in time. Front. Math. China 9 835–842.
  • [26] Huang, C. and Liu, Q. (2014). Convergence rates for a supercritical branching process in a random environment. Markov Process. Related Fields 20 265–286.
  • [27] Joffe, A. and Moncayo, A.R. (1973). Random variables, trees, and branching random walks. Adv. Math. 10 401–416.
  • [28] Kabluchko, Z. (2012). Distribution of levels in high-dimensional random landscapes. Ann. Appl. Probab. 22 337–362.
  • [29] Kaplan, N. and Asmussen, S. (1976). Branching random walks. II. Stochastic Process. Appl. 4 15–31.
  • [30] Klebaner, C.F. (1982). Branching random walk in varying environments. Adv. in Appl. Probab. 14 359–367.
  • [31] Liang, X. and Liu, Q. (2013). Weighted moments of the limit of a branching process in a random environment. Tr. Mat. Inst. Steklova 282 135–153.
  • [32] Liu, Q. (2007). Branching random walks in random environment. In Proceedings of the 4th International Congress of Chinese Mathematicians (ICCM 2007) (L. Ji, K. Liu, L. Yang and S.T. Yau, eds.) II 702–719.
  • [33] Nakashima, M. (2011). Almost sure central limit theorem for branching random walks in random environment. Ann. Appl. Probab. 21 351–373.
  • [34] Petrov, V.V. (1975). Sums of Independent Random Variables. New York: Springer.
  • [35] Révész, P. (1994). Random Walks of Infinitely Many Particles. River Edge, NJ: World Scientific.
  • [36] Révész, P., Rosen, J. and Shi, Z. (2005). Large-time asymptotics for the density of a branching Wiener process. J. Appl. Probab. 42 1081–1094.
  • [37] Shi, Z. (2015). Branching Random Walks. Lecture Notes in Math. 2151. Cham: Springer.
  • [38] Smith, W.L. and Wilkinson, W.E. (1969). On branching processes in random environments. Ann. Math. Stat. 40 814–827.
  • [39] Stam, A.J. (1966). On a conjecture by Harris. Z. Wahrsch. Verw. Gebiete 5 202–206.
  • [40] Tanny, D. (1988). A necessary and sufficient condition for a branching process in a random environment to grow like the product of its means. Stochastic Process. Appl. 28 123–139.
  • [41] Wang, X. and Huang, C. (2016). Convergence of martingale and moderate deviations for a branching random walk with a random environment in time. J. Theoret. Probab. To appear.
  • [42] Yoshida, N. (2008). Central limit theorem for branching random walks in random environment. Ann. Appl. Probab. 18 1619–1635.
  • [43] Zeitouni, O. (2012). Branching random walks and Gaussian fields. Notes for Lectures.